Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 18, 2021, 11:44 AM CDT for Ellis County, Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2021, 11:44 AM CDT (16:44 UTC)
- Expired
- Jul 18, 2021, 12:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 12:20 PM CDT | TSTM WND DMG | 2 Ne Yocemento, KS | UP TO 5 SEMI TRUCKS WERE BLOWN OVER ALONG I-70 BETWEEN MILE MARKERS 157 AND 154. TIME IS ESTIMATED BY RADAR. |
| Jul 18, 12:20 PM CDT | HAIL 1 | 3 Wnw Hays, KS | CORRECTS PREVIOUS HAIL REPORT FROM 3 WNW HAYS. REPORT FROM MPING: QUARTER (1.00 IN.). |
| Jul 18, 12:20 PM CDT | HAIL 1 | 3 Wnw Hays, KS | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Jul 18, 12:21 PM CDT | TSTM WND DMG | 3 Wnw Hays, KS | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WWUS83 KDDC 181644 SPSDDC Special Weather Statement National Weather Service Dodge City KS 1144 AM CDT Sun Jul 18 2021 KSZ030-031-181715- Trego KS-Ellis KS- 1144 AM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN ELLIS COUNTIES UNTIL 1215 PM CDT... At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near Zurich, or 16 miles northeast of Ellis, moving south at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Catherine, Emmeram and Yocemento. LAT...LON 3889 9905 3889 9960 3913 9960 3913 9905 TIME...MOT...LOC 1643Z 004DEG 18KT 3914 9942 $$ JJOHNSON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:57 AM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 18, 4:57 AM CDT, 6 hours 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 457 AM CDT Sun Jul 18 2021 ...Updated Aviation... .SHORT TERM...(Today and tonight) Issued at 1240 AM CDT Sun Jul 18 2021 Storms will be possible today as an upper level shortwave and fgen band moves from Nebraska into Kansas. What is still up in the air is that the CAM models aren't latching on to an area of convection as some are taking the morning fgen band from Nebraska and moving through the I-70 corridor to our eastern counties through the afternoon while other models are hinting at the western band in northwest Kansas and moving to the south in the afternoon and evening affecting areas west of Garden City. Latest HRRR has been trending away from morning eastern convection and going more with the afternoon western convection. The latest SPC risk basically paints the CWA with a marginal risk. Overall moisture should be good for any storm development with CAPE values over 2000 in the afternoon. Shear will be more on the weaker side but still around 30 kts. Hence some gusty winds and hail will be the main threats with some brief heavy rainfall. Highs will be in the upper 80s to lower 90s. Tonight any storms that do develop should quickly move to the south and be out of the area around sunset. There are hints in the models another 700 mb fgen band will move into central Kansas by sunrise which could develop some isolated storms for areas east of Dodge City. Lows will fall into the mid 60s. .LONG TERM...(Monday through Saturday) Issued at 133 AM CDT Sun Jul 18 2021 Isolated to scattered storms could continue through the day on Monday as 700 mb shortwaves continue to move in from the north. With east winds the temperatures should be slightly cooler with highs in the upper 80s. Overall for the rest of the week the upper level ridge in the Rockies should start to move eastward and we should dry out with temperatures steadily warming through the week. By Thursday and Friday we will see highs in the upper 90s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 454 AM CDT Sun Jul 18 2021 Winds in general will be under 15 kts. HYS could see cloud ceilings around 500-1000 feet for the start of the TAF time period and then ceilings should quickly rise after sunrise. VCTS will be possible later this afternoon for GCK and DDC between 19-23 Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 93 67 88 63 / 30 20 20 0 GCK 91 65 88 62 / 30 20 10 10 EHA 93 65 89 63 / 20 30 0 20 LBL 93 66 88 63 / 20 20 10 10 HYS 90 65 86 62 / 20 20 30 0 P28 91 69 87 64 / 20 10 40 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Jul 18, 2:33 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 233 AM CDT Sun Jul 18 2021 KSZ030-031-043>046-061>066-074>081-084>090-190745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 233 AM CDT Sun Jul 18 2021 /133 AM MDT Sun Jul 18 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Storms will move in from Nebraska and northwest Kansas today. The storms could become strong to severe in the afternoon with hail up to ping pong ball sized and wind gusts up to 65 mph possible along with brief heavy rain. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 18, 11:44 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 1144 AM CDT Sun Jul 18 2021 KSZ030-031-181715- Trego KS-Ellis KS- 1144 AM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN ELLIS COUNTIES UNTIL 1215 PM CDT... At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near Zurich, or 16 miles northeast of Ellis, moving south at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Catherine, Emmeram and Yocemento. LAT...LON 3889 9905 3889 9960 3913 9960 3913 9905 TIME...MOT...LOC 1643Z 004DEG 18KT 3914 9942 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:49 AM CDT | Special Weather Statement | DDC | Trego | 26 min |
| Jul 18, 11:52 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 38 min |
| Jul 18, 12:17 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 43 min |
| Jul 18, 12:28 PM CDT | Special Weather Statement | DDC | Trego | 32 min |
| Jul 18, 12:51 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 39 min |
| Jul 18, 1:27 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
| Jul 18, 1:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 50 min |
| Jul 18, 2:06 PM CDT | Special Weather Statement | DDC | Grant | 24 min |
| Jul 18, 2:30 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 45 min |
| Jul 18, 2:32 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 43 min |
| Jul 18, 2:40 PM CDT | Special Weather Statement | DDC | Ford | 35 min |
| Jul 18, 2:52 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 23 min |
| Jul 18, 3:03 PM CDT | Special Weather Statement | DDC | Seward | 27 min |
| Jul 18, 3:13 PM CDT | Special Weather Statement | DDC | Stanton, Stevens | 47 min |
| Jul 18, 3:16 PM CDT | Special Weather Statement | DDC | Comanche, Kiowa | 44 min |
| Jul 18, 3:39 PM CDT | Special Weather Statement | DDC | Hamilton | 36 min |
| Jul 18, 3:51 PM CDT | Special Weather Statement | DDC | Stevens | 39 min |
| Jul 18, 3:53 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 52 min |
| Jul 18, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 31 min |
| Jul 18, 4:15 PM CDT | Special Weather Statement | DDC | Stanton | 45 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.